Supplements: Less is More at End-of-Life

July 2018 – De-escalating supplements can improve quality of life.

Patients referred to hospice are often on multiple supplements. They are relieved when some pills can be stopped. Consider discontinuing the following supplements in your palliative patients:

Calcium supplements are not helpful for fracture prevention at the end-of-life, can be difficult to swallow, and cause constipation.
Iron supplements are likely not helpful more frequently than every other day for mild to moderate anemia. They can be constipating and cause stomach upset.
Excess B-Complex or multivitamins can cause stomach upset.

For more information, contact Dr. Leslie Estep or Dr. Anita Meyer at Hospice of the Northwest,
360-814-5550, or lestep@hospicenw.org or ameyer@hospicenw.org

Get in contact with us.

This field is for validation purposes and should be left unchanged.